U.S. doctors online nowAsk doctors free
A 39-year-old member asked:

Taking sleeping pills with drinking alcohol will increase the affects of the sleeping pills?

2 doctor answers16 doctors weighed in
Dr. Keith Stockerl-Goldstein
Hematology and Oncology 30 years experience
Yes: Combining any sedating medications (including sleeping pills) together or with alcohol will increase the sedating effects of the sleeping pills. These combinations can be dangerous so it is recommended that you do not drink when taking sleeping pills. Talk to your physician about drinking while taking any medications to be safe.
Dr. Alan Wartenberg
A Verified Doctoranswered
A US doctor answeredLearn more
And can kill you: Alcohol is contraindicated with any and all sleeping medication, as well as any other central nervous system depressant, like benzodiazepines, barbiturates and many others. The combination may not just be additive (1+1=2) but synergistic (1+1=5), where small amounts of alcohol together with sleeping pills can cause respiratory depression and even coma and death. Alcohol also causes sleep problems.

90,000 U.S. doctors in 147 specialties are here to answer your questions or offer you advice, prescriptions, and more. Get help now:

Ask doctors free
Educational text
Free
Talk to a doctor
24/7 visits - just $39!
50% off with $15/month membership

90,000 U.S. doctors in 147 specialties are here to answer your questions or offer you advice, prescriptions, and more. Get help now:

Ask doctors free
Educational text
Free
Talk to a doctor
24/7 visits - just $39!
50% off with $15/month membership
Last updated Mar 9, 2019

Disclaimer:

Content on HealthTap (including answers) should not be used for medical advice, diagnosis, or treatment, and interactions on HealthTap do not create a doctor-patient relationship. Never disregard or delay professional medical advice in person because of anything on HealthTap. Call your doctor or 911 if you think you may have a medical emergency.